Case 17: Overdose. Expert comment by Dr Tim Baruah

Thanks to everyone who contributed to the discussions about Gary Clarke a 29 year old who has been brought to A&E after his mother called an ambulance. She found him at home with a bottle of pills and suspects he has taken an overdose.

 DSC_0667

You can see the highlights of the discussion on Twitter in the storify.

This week’s question setter & expert was Dr Tim Baruah, ST7 Emergency Medicine, The Royal Free Hospital. 

Information available at the start of the week:

HPC

Gary split up with his girlfriend yesterday. He admits to drinking a bottle of vodka today and taking 30 x 50mg amitriptyline tablets thirty minutes before you have seen him. He was found by his mum who called an ambulance and made him come to hospital. He currently feels as if he wants to kill himself and has left a note for his ex-girlfriend to say goodbye.

PMH

Depression / 2 previous overdoses which required inpatient psychiatric assessment

DH

Amitriptyline. NKDA

FH

Nil

SH

Lives with his mum.

Unemployed.

Smokes 15 cigarettes a day, smokes 2 joints of cannabis nightly

Drinks 3-4 pints of lager a day

Initial assessment

A – spontaneously ventilating.

B – Chest clear. RR 24. Sats 98OA.

C – HR 109. BP 146/86. Warm peripheries. Cap Refil < 2. Temp 36.1°C.

D – GCS 15. Blood glucose 4.2mmol/L. Pupils 4+ equal and reactive.

E – abdomen SNT. BS +.

Gary refuses any further investigation. He states that he just wants to kill himself and be left alone to die.

Question 1: What are the key things to look for in Gary’s medical assessment? 

Further information released during the week:

Re-assessment

You are asked to come immediately to see Gary. He has become unresponsive and has been transferred to the resuscitation room.

A – spontaneously ventilating. No added airway sounds. A nasopharyngeal airway is present in the right nostril – placed by nursing sister in resus.

B – chest clear. RR 12. Sats 100% on non-rebreathe mask 15L oxygen.

C – HR 122. BP 100/64. Warm peripheries. Temp 36.8.

D – GCS 9. M5V2E2. Pupils 5+. Not reactive.

E – abdomen SNT. BS -.

Investigations  after deterioration reveal:

  • ABG: pH 7.25, PCO2 5, PO2 12, HCO3 16, lactate 2.0 (on 4L O2)
  • ECG: widened QRS, prolonged QT

ECG TCA

Further questions discussed on Twitter:

Question 2:  What are the two most important investigations now Gary has deteriorated?

Question 3: What does Gary’s new ECG show?

Question 4: How does your management change now he is acidotic and has a widened WRS/prolonged QT on ECG?

Expert Comment

Key points:

  1. The physiological changes that can occur in a TCA overdose
  2. How to manage a patient with a significant TCA overdose
  3. Psychiatric risk assessment of this patients once they are medically stable

Resources:

Dr Tim Baruah, ST7 Emergency Medicine, The Royal Free Hospital, says:

This was an interesting scenario which brought out some important points in the management of Tricyclic antidepressant overdose.

Tricyclic overdose acts through anticholinergic, cardiac sodium channel and alpha 1 adrenergic receptor blockade.

Common features are tachycardia, hot dry skin, dilated pupils, urinary retention and ileus, respiratory depression and progression to coma.

Blood gases may show metabolic acidosis and hypotension is a common feature.

If patients have had a long lie, suspect hypothermia and rhabdomyolysis.

Be aware of hyperpyrexia and serotonin syndrome.

Medical management:

Initial

1)    IV access: FBC / U+E / LFT / CK / CLOTTING / PARACETAMOL and SALICYLATE LEVELS

2)    VBG

3)    ECG

4)    Activated charcoal PO 50mg

5)    If asymptomatic can observe 6hrs, rpt ECG and discharge if all investigations normal

Re-assessment

Gary has clearly deteriorated and is no longer a straight forward ‘medical clearance’.

A – Assess airway and insert airway adjunct (oropharyngel or nasopharyngeal). Place high flow oxygen mask – 15L non rebreathe mask. I have given a GCS of 9 points. A figure of 8 is always quoted for airway safety and need for intubation but this is often slightly fluid and if you have any concerns about aspiration or airway safety a patient will need to be intubated at a higher GCS. An emergency anaesthetic opinion should be taken with a view to intubation in this case.

B – With such a low GCS there is a risk of aspiration. Listen to the chest and order a CXR – note that aspiration will not commonly show early radiological signs.

C – Take an ABG. IV fluids should be started – Normal Saline or Hartmann’s. If any widening of QRS or prolonged metabolic acidosis despite fluid resuscitation then initiate sodium bicarbonate (50mmol 8.4%). Aim for pH 7.5-7.55 on ABG or resolution of QRS widening. Repeat doses are often required. Activated charcoal can be given down an NG tube once intubated but be aware that it will cause a pneumonitis if it finds its way to the lungs.

D – Manage airway as discussed above. Pupils may be dilated and fixed. This is a drug effect not related to brain injury so as concerning as it may seem do not be put off!

E – Look for signs of urinary retention (a cause of further agitation in a patient) or ileus. A urinary catheter may be appropriate.

ECG features: Long PR / QRS and QT. Non-specific ST and T changes. AV blockade.

Gary will need to be managed in an HDU / ITU setting even if intubation is not required due to his GCS of 9. Often as drug effects wear off the patient can be extubated (sedation is held and the patient allowed to wake up) and transferred to a medical ward. This usually occurs within 12-24hrs.

Once awake a psychiatric risk assessment must take place as Gary is at risk of absconding – usually one to one nursing with a psychiatric nurse. Formal psychiatric assessment must then be undertaken.

Psychiatric assessment and management:

The minimum assessment required for psychiatric assessment of a patient in the emergency department is observations including a CBG and a full examination. Additional to this the patient should have a mental state examination and risk assessment if suicidal. Invariably the patient then goes on to have a formal assessment by the psychiatric team on call who will assess if admission for further assessment +/- treatment is required or arrange community follow up.

Mental state exam:

ABCD SMITH

Appearance (including what a patient is wearing / discriminating features – in case absconds)

Behaviour

Cognition (oriented in time / person or place +/- AMTS)

Delusions

Speech

Mood

Insight

Thoughts

Hallucinations

Example of risk assessment:

SAD PERSONS

Sex – Male

Age – older person

Depression – history of

Previous attempt

Ethanol abuse

Rational thought loss

Social support lacking

Organised plan

No spouse

Sickness

One point for each. (Gary gets 6)

Risk: 0-4 Low / 5-6 Medium / 7-10 High

Capacity

When Gary first presents he is alert and able to give you a history. If he is refusing treatment at that point we must assess his capacity to do so.

4 criteria:

1) Does the patient understand the information you are giving them ?

2) Does the patient retain the information long enough to make an informed decision ?

3) Can the patient weigh up that information to choose a treatment choice ?

4) Can the patient communicate that choice back to you ?

Remember that patients with mental illness should not be assumed to lack capacity!

In this case I think that number 3 of the capacity assessment: the weighing up of information, is affected by his current mental state.  Therefore you can consider the mental health act which always trumps the capacity act.  Certainly from an A&E doctor’s perspective, you could hold him until a psychiatry assessment is undertaken and this decision made.  If he leaves the hospital you’d be asking for a welfare check and the police might bring him back on a section 136 if they think he’s at on-going risk. Clearly once he becomes unwell you treat him in his best interests as discussed above.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s